Spontaneous sublingual and intramural small-bowel hematoma in a patient on oral anticoagulation
AbstractSpontaneous sublingual hematoma and intramural small bowel hematoma are rare and serious complications of anticoagulant therapy. Though previously reported individually, there has been no previous report of the same two complications occurring in a single patient. A 71-year-old Caucasian man, who was on warfarin for atrial fibrillation, presented with difficulty in swallowing due to a sublingual hematoma. He was observed in our intensive care unit, his warfarin was held and he recovered with conservative management. He represented two months later with a two day history of abdominal pain and distension. An abdominopelvic computed tomography (CT) scan now showed small bowel obstruction due to intramural small bowel hematoma and haemorrhagic ascites. Again, this was treated expectantly with a good outcome. In conclusion, life threatening haemorrhagic complications of oral anticoagulant therapy can recur. Conservative treatment is successful in most cases, but an accurate diagnosis is mandatory to avoid unnecessary surgery. CT scan is the investigation of choice for the diagnosis of suspected haemorrhagic complications of over coagulation.
- Abstract views: 2814
- PDF: 462
Copyright (c) 2012 Mohamed Moftah, Ronan Cahill, Sean Johnston
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.